Hail, Washington
- When
- May 21, 3:30 PM EST
- Where
- Washington County, 2 mi ESE of Bartlett
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.409, -81.785
Clusters of thunderstorms formed during the mid afternoon in central Ohio and moved southeast toward the Ohio River. This was well in advance of a cold front in the Midwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Clusters of thunderstorms formed during the mid afternoon in central Ohio and moved southeast toward the Ohio River. This was well in advance of a cold front in the Midwest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 21, 10:38 AM EST, 4 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1138 AM EDT WED MAY 21 2014 .SYNOPSIS... ROUNDS OF CONVECTION THROUGH THURSDAY MORNING. COLD FRONT SAGS SOUTH THURSDAY. DRIER FRIDAY INTO SUNDAY. WARM...HUMID MEMORIAL DAY. && .NEAR TERM /THROUGH TONIGHT/... IN THE MID MORNING UPDATE...WAS A BIT FASTER DROPPING CONVECTION ESE INTO OUR EXTREME NORTHERN COUNTIES...AND GRADUALLY SINKING THE ROUNDS ESE LATER THIS AFTERNOON INTO THIS EVENING. WE ARE STILL HOPING THE 700 MB FLOW VEERS ENOUGH TO PREVENT THE SECONDARY COMPLEXES THAT DEVELOP LATE TODAY AND TONIGHT IN THE LOWER OHIO VALLEY TO AVOID HITTING COUNTIES AFFECTED BY EARLIER CONVECTION...AT LEAST THEIR HEAVIEST RAIN COMPONENTS. AT THE ONSET OF THIS EPISODE...OUR DRIEST COUNTIES ARE THE TRI STATE AND SOUTHERN COAL FIELDS. 12Z SOUNDINGS STILL SHOW A STRONG CAP AT ILN BUT WEAKER AT PBZ. TRIED TO LOWER TEMPERATURES DURING HE HIGHER POPS THIS AFTERNOON ACROSS NORTHERN COUNTIES...THEN SOUTHERN COUNTIES LATE TODAY. STRONG WIND GUSTS STILL SEEM TO BE THE HIGHER THREAT OF THE SEVERE ELEMENTS. OF COURSE...THERE IS ALWAYS LIGHTNING. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... PERIOD STARTS OUT WITH COLD FRONTAL BOUNDARY TO THE SOUTH OF THE CWA WITH A COOLER AND DRIER AIR MASS FILTERING IN BEHIND THE FRONT. WILL STILL BE A SLIGHT CHANCE FOR SHOWERS ACROSS THE NORTH AND NORTHERN MOUNTAIN ZONES ON FRIDAY AND SATURDAY...AS AN UPPER TROUGH/LOW...AND SEVERAL EMBEDDED SHORTWAVES MOVE THROUGH THE NORTHEAST U.S...BUT NOTHING MORE THAN SLIGHT CHANCE TO CHANCE WARRANTED AT THIS POINT. .LONG TERM /SUNDAY THROUGH TUESDAY/... NW FLOW PATTERN ALOFT WILL GIVE WAY TO BUILDING RIDGE ACROSS THE AREA FOR THE FIRST PART OF NEXT WEEK. THIS WILL RESULT IN GRADUALLY WARMER TEMPERATURES...AND OVERALL DRY CONDITIONS TO START. RIDGE WILL BREAK DOWN TUESDAY INTO WEDNESDAY...AS ANOTHER COLD FRONT SPREADS SHOWERS AND THUNDERSTORMS BACK INTO THE AREA. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... 12Z WEDNESDAY THRU 12Z THURSDAY... THIS WHOLE FORECAST DEPENDS ON THUNDERSTORM COMPLEXES AHEAD OF A COLD FRONT...OF WHICH THE FRONT DOES NOT ENTER AREA UNTIL AFTER THIS PERIOD. 12Z-15Z. TSTM COMPLEX SKIRTING OUR FAR NORTH EARLY THIS MORNING IS DISSIPATING. SO...EXCEPT FOR LOW CHANCE FOR A SHOWER FAR NORTH THIS MORNING...WE HAVE MAINLY HAVE A DRY FORECAST THROUGH 15Z. GENERALLY VFR CEILINGS AOA 8000 FEET SOUTH...TO AROUND 5000 FEET NORTH. AFTER 15Z...EXPECT ANOTHER THUNDERSTORM COMPLEX TO FORM OUT AHEAD OF COLD FRONT BY 18Z OVER CENTRAL OHIO...THEN DROPPING SOUTHEAST THROUGH 03Z INTO SOUTHERN SECTIONS OF AREA. A FEW STORMS COULD BE SEVERE. AGAIN...OUTSIDE OF CONVECTION CEILINGS AOA 4000 FEET. AFTER 00Z...EXPECT POST THUNDERSTORM COMPLEX MVFR CEILINGS AND FOG TO FORM FROM NORTH TO SOUTH...WITH DECREASED CHANCES FOR CONVECTION. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: MEDIUM TODAY...LOW TONIGHT. ALTERNATE SCENARIOS: OCCURRENCE AND TIMING OF CONVECTION...ESPECIALLY THIS AFTERNOON...MAY VARY FROM FORECAST. POST COMPLEX MVFR CEILINGS AND FOG TONIGHT MAY GO IFR...DEPENDING ON THE ACTUAL EVOLUTION OF THE COMPLEXES. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H H H H H H H H H M M M HTS CONSISTENCY H H H H H H H H H M M M BKW CONSISTENCY H H H H H H H H H M M M EKN CONSISTENCY H M H H H H H H H H H H PKB CONSISTENCY H H H H H H H H M H M M CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z THURSDAY... IFR CONDITIONS IN CONVECTION COMPLEXES THROUGH MUCH OF WEDNESDAY NIGHT...THEN LINGERING IFR IN LOW CLOUDS AND LIGHTER SHOWERS NEAR THE COLD FRONT 12Z TO 18Z THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/JMV/26 NEAR TERM...KTB SHORT TERM...SL LONG TERM...SL AVIATION...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 202 PM EDT WED MAY 21 2014 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>029- 036-037-221815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- FAYETTE-NICHOLAS- 202 PM EDT WED MAY 21 2014 ...SEVERE THUNDERSTORM WATCH 164 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. DAMAGING WIND GUSTS SEEM TO BE THE HIGHEST THREAT WITH THE STRONGEST STORMS. HOWEVER...LARGE HAIL MAY ALSO OCCUR. ELECTRICAL POWER OUTAGES CAN OCCUR. INCREASE YOUR WEATHER AWARENESS NOW...MONITOR FOR POSSIBLE WARNINGS. ALSO...BRIEF DOWNPOURS COULD OCCUR INTO THE OVERNIGHT HOURS. STREET FLOODING AND PONDING OF WATER IN POOR DRAINAGE AREAS WOULD OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ030>035-038>040-046-047-221815- DICKENSON-BUCHANAN-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 202 PM EDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. DAMAGING WIND GUSTS SEEM TO BE THE HIGHEST THREAT WITH THE STRONGEST STORMS. HOWEVER...LARGE HAIL MAY ALSO OCCUR. ELECTRICAL POWER OUTAGES CAN OCCUR. IF THAT THREAT INCREASES...SEVERE THUNDERSTORM WATCHES OR WARNINGS WOULD BE POSTED. ALSO...BRIEF DOWNPOURS COULD OCCUR INTO THE OVERNIGHT HOURS. STREET FLOODING AND PONDING OF WATER IN POOR DRAINAGE AREAS WOULD OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT WED MAY 21 2014
OHZ066-067-211915-
MORGAN OH-PERRY OH-
241 PM EDT WED MAY 21 2014
...SPECIAL WEATHER STATEMENT FOR PERRY AND NORTHWESTERN MORGAN
COUNTIES UNTIL 315 PM EDT...
AT 235 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GLENFORD...
MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.
THIS STORM WILL BE NEAR PERRY STATE FOREST AROUND 250 PM...
CROOKSVILLE AROUND 300 PM...RENDVILLE AROUND 310 PM AND EAGLEPORT
AROUND 315 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS AND
ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3991 8217 3990 8216 3983 8216 3982 8207
3978 8207 3976 8183 3956 8201 3980 8241
3983 8241 3983 8245 3992 8235
16SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT WED MAY 21 2014
OHZ066-067-076-211945-
MORGAN OH-PERRY OH-WASHINGTON OH-
315 PM EDT WED MAY 21 2014
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN WASHINGTON...
SOUTHEASTERN PERRY AND MORGAN COUNTIES UNTIL 345 PM EDT...
AT 311 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RENDVILLE...
MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. THIS STORM HAS BEEN PULSING UP AND DOWN...SHOULD IT
BECOME STRONGER A SEVERE THUNDERSTORM WARNING MAY BE NEEDED.
THIS STORM WILL BE NEAR MALTA AROUND 325 PM...STOCKPORT AROUND 340 PM
AND BEVERLY AROUND 345 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3954 8156 3936 8177 3941 8185 3944 8185
3945 8191 3966 8223 3978 8206 3978 8201
16SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 406 PM EDT WED MAY 21 2014 OHZ067-075-076-WVZ009-212030- ATHENS OH-MORGAN OH-WASHINGTON OH-WOOD WV- 406 PM EDT WED MAY 21 2014 ...SPECIAL WEATHER STATEMENT FOR CENTRAL WOOD...SOUTHWESTERN WASHINGTON...SOUTHERN MORGAN AND EASTERN ATHENS COUNTIES UNTIL 430 PM EDT... AT 401 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BARTLETT... MOVING SOUTHEAST AT 30 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS... MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR FLEMING AROUND 425 PM AND BELPRE AROUND 430 PM. THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS 177 AND 184 IN WEST VIRGINIA. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROAD...ROUTE 50 BETWEEN MILE MARKERS 1 AND 10 IN WEST VIRGINIA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX. LAT...LON 3936 8140 3915 8162 3946 8199 3955 8185 16
The Charleston,WV radar (KRLX), 122 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507694, 507822, 507692, 507691.